Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 215, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 2, 2002, 2:13 PM EDT for Wilkes County, North Carolina. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 2, 2002, 2:13 PM EDT (18:13 UTC)
- Expired
- Aug 2, 2002, 3:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Wilkes County, NC
The radar
The Roanoke radar (KFCX), 121 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 2:45 PM EDT | Thunderstorm Wind | Hays, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1645 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1274 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
625
WUUS51 KRNK 021813
SVRRNK
NCC193-021900-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
209 PM EDT FRI AUG 2 2002
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WILKES COUNTY IN NORTHWEST NORTH CAROLINA
* UNTIL 300 PM EDT.
* AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES NORTH OF NORTH WILKESBORO...MOVING
SOUTH AT 20 MPH.
* SOME LOCATIONS THREATENED THROUGH 300 PM EDT INCLUDE
HAYES
NORTH WILKESBORO...
WILKESBORO...
<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
$$
LAT...LON 3630 8091 3633 8126 3613 8145 3606 8110
3610 8095
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 12:30 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Aug 2, 12:30 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1230 PM EDT FRI AUG 2 2002 A QUICK UPDATE TO INCREASE POPS IN THE NRV AND NC MTNS. HAVE ALSO REMOVED LATE FROM AFTERNOON THUNDER. ******************************************************************** ATMOSPHERE/SOUNDINGS FROM RNK/GSO THIS MORNING A LITTLE MORE UNSTABLE AND MORE MOIST THAN 24 HOURS AGO. BASED ON WHAT HAPPENED YESTERDAY WILL BLANKET FA WITH 20 POPS FOR THE LATE AFTERNOON... EXCEPT LEAVE 30 POPS IN THE NC MTNS. WILL NUDGE TEMPS UP JUST A IN THE NRV AND AND DANVILLE GROUP. FCSTID = 08 ROA 94 69 93 68 / 20 10 20 10 LYH 92 67 92 66 / 20 10 20 10 DAN 96 69 94 69 / 20 10 10 10 BLF 84 64 85 64 / 20 10 20 10 LWB 84 59 84 59 / 20 20 30 10 BCB 90 63 89 62 / 20 10 20 10 TNB 84 63 84 61 / 30 20 20 10 .RNK... NC...NONE. VA...NONE. WV...NONE. NOGUEIRA
In the hours before
Local storm report, Aug 2, 9:41 AM EDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
941 AM EDT FRI AUG 02 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM 1W WYLLIESBURG VA 0.75 IN HAIL
08/01/02 CHARLOTTE PUBLIC REPORT.
0425 PM 1S WYLLIESBURG VA 0.75 IN HAIL
08/01/02 CHARLOTTE PUBLIC REPORT.The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 2:14 PM EDT | Severe Thunderstorm Warning | RNK | Caswell | 46 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.